Skip to content
Muscle Tension/Damage as a Side Effect of Botox Treatment for Migraines??
avatar
An_247157 posted:
I have been getting botox injections for migraine prevention for the past 2 years - every 3 months. The treatment has really helped decrease my migraines. As some point, however, about a year ago, I started getting severe muscle pain in my lower neck and between my shoulders and upper back area. It ended up causing knots in the muscles that are extremely painful and cause so much inflamation that the whole area is sore to the touch. Muscle relaxers and massage help a little - but it is temporary and the tension and pain is pretty constant. I did not relate it to the Botox injections since the shoulder/back pain started a while after I starting getting the injections. In fact, I spent a lot of time and money going to various back specialists trying to figure out what was going on. Approximately 6 weeks ago, I had my regularly scheduled set of botox injections. About 2 weeks later, I could no longer hold up my head and all of my shoulder and upper back mucles were tense and knotted - causing severe pain. It is an exaggerated version of the pain that I have been having - just 10 times worse. I spoke with my neurologist and they said they have paralyzed muscles that were needed to hold up my head, thus causing the problem. Since hte current pain is an eaggerated version of what I have been having - I am starting to think the injections have been causing the pain all along. The only thing they told me I can do is to wear a neck brace and wait until the botox wears off (since I have been doing it a while, it could take a few months). In reviewing my files, it looks like they started injecting the neck and shoulder muscles around the same time as my back pain started. Has anyone else had this experience - the botox injections leading to the tension or knots in other muscles? I think the surrounding muscles have extra strain put on them and its has caused damage. I do not plan to get any more injections (at this point, the neck, shoulder and back muscle issues are much worse than the migraines ). I am hoping that when the botox wears off, that I can rehab and repair those muscles that have been paralzyed and the muscle tension and pain will clear up. Anyone has this as a side effect? Any other patients have a neurologist that includes the neck and shoulders as part of the injection site for botox injections for migraine prevention?
Reply
 
avatar
Chris_WebMD_Staff responded:
Hiya and welcome,

My gosh you have been through a lot, I'm so sorry to read about this. I have often heard of this treatment helping many but I'm wondering if anyone else here has had a similar experience. I hope you recover soon and will get past this quickly.
Please let us know how you are going and I hope this helps others. Gentle hugs to you!
Chrissy~

Difficulties are meant to rouse, not discourage. The human spirit is to grow strong by conflict.
-William Ellery Channing
 
avatar
camerong responded:
Hi,

Unfortunately I am able to relate to you symptoms. My wife had botox once, and although she had several other symptoms, for several months the pain in her neck and upper back was unbearable. You are not alone in this!

From our discussion with other people around the world, pain in this area is "common".

I would like to put it out there that I am not a conspiracy nut, I don't rally against "big pharma", I am not trying to promote anything. Please don't write me off even if my reply seems to contradict these statements.

I have a genuine concern for people who are suffering after getting botox injections. I fully acknowledge that the risks of adverse effects after injections are very low, but its for this very reason that there is not much know about the side effects. This means that people who do have side effects are left feeling alone and unsupported.

My wife and I created botox support community to collect peoples stories and to help support people. There is no profit, we gain nothing from it.

If you like please have a look and you will see other similar stories.

I hope that this passes for you soon, and that you can get back to leading a great life.

Regards,

Cameron
 
avatar
colby23876 responded:
I am wondering how you are doing now, 2 years later. I have had a similar experience. I received dozens of Botox shots into my vocal cords, I have voice problems and we settled on this as a treatment, as a last resource. I had my first shot about 12 years ago, followed by 2 or 3 more. I took about 4 years off, and then had them every 3 or 4 months for 5 or 6 years. I just started feeling bad, all the time. At the beginning of this year, I decided I was stopping and was going to get better on my own. I started doing many things, vitamins, greens, eliminating wheat, acupuncture, and finally massage. I go most weeks, to the same girl, and we are making progress. I have a very stubborn area in my upper shoulder, between my blade and into my neck. My recent thinking is that it was built up or residual Botox. I can feel so many spots that are tender all over my upper body,
 
avatar
colby23876 responded:
Sorry my message was sent unintentionally, I was not finished....I can feel so many spots on my upper body that are tender and sore. I have discovered that if I press on them, and work at that for a few days it goes away. I have freed up much of my body, but there are still spots left that we are working on. My voice is improving and I feel so much better. My pain wasn't intense, just ever present, my energy was low, my brain worked differently, and I do believe it was all caused from the Botox building and up and damaging many parts of my body. Thanks for sharing your concerns and opening up this discussion.


Helpful Tips

helping a migraine
soemtimes when i eat dark chocolate when i feel a migraine coming on it helps. More
Was this Helpful?
2 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Pain Disorders Center